×

zbMATH — the first resource for mathematics

Viscosity solutions of Hamilton-Jacobi equations. (English) Zbl 0599.35024
The authors deal with the Dirichlet problem for the Hamilton-Jacobi equation, \(H(x,u,Du)=0\) in \(\Omega\) and \(u=z\) on \(\partial \Omega\), and with the corresponding Cauchy problem (for the equation \(u_ t+H(x,t,u,Du)=0)\). In general these problems do not have classical solutions, but under quite general conditions they possess generalized solutions, i.e. solutions which are locally Lipschitzian and satisfy the equation almost everywhere. Usually, the generalized solutions are not unique.
In the present paper the authors introduce a notion of weak solution (which they call a ”viscosity solution”) for which they establish uniqueness and stability in the sense of continuous dependence on data. A viscosity solution is by assumption continuous, but need not be differentiable anywhere. However, a viscosity solution which is locally Lipschitzian will satisfy the equation almost everywhere. Generalized solutions of the above problem that are obtained by the well-known method of vanishing viscosity belong to the class of viscosity solutions in the sense of the present paper. The class of weak solutions introduced in this paper is closely related to the class of weak solutions introduced by L. C. Evans [Isr. J. Math. 36, 225-247 (1980; Zbl 0454.35038)].

MSC:
35F20 Nonlinear first-order PDEs
35D05 Existence of generalized solutions of PDE (MSC2000)
35F30 Boundary value problems for nonlinear first-order PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Sadakazu Aizawa, A semigroup treatment of the Hamilton-Jacobi equation in several space variables, Hiroshima Math. J. 6 (1976), no. 1, 15 – 30. · Zbl 0322.35012
[2] Viorel Barbu, Nonlinear semigroups and differential equations in Banach spaces, Editura Academiei Republicii Socialiste România, Bucharest; Noordhoff International Publishing, Leiden, 1976. Translated from the Romanian. · Zbl 0328.47035
[3] Anatole Beck, Uniqueness of flow solutions of differential equations, Recent advances in topological dynamics (Proc. Conf. Topological Dynamics, Yale Univ., New Haven, Conn., 1972; in honor of Gustav Arnold Hedlund), Springer, Berlin, 1973, pp. 30 – 50. Lecture Notes in Math., Vol. 318.
[4] Stanley H. Benton Jr., The Hamilton-Jacobi equation, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1977. A global approach; Mathematics in Science and Engineering, Vol. 131. · Zbl 0418.49001
[5] Jean-Michel Bony, Principe du maximum dans les espaces de Sobolev, C. R. Acad. Sci. Paris Sér. A-B 265 (1967), A333 – A336 (French). · Zbl 0164.16803
[6] E. D. Conway and E. Hopf, Hamilton’s theory and generalized solutions of the Hamilton-Jacobi equation, J. Math. Mech. 13 (1964), 939 – 986. · Zbl 0178.11002
[7] Michael G. Crandall, An introduction to evolution governed by accretive operators, Dynamical systems (Proc. Internat. Sympos., Brown Univ., Providence, R.I., 1974) Academic Press, New York, 1976, pp. 131 – 165.
[8] Michael G. Crandall and Pierre-Louis Lions, Condition d’unicité pour les solutions généralisées des équations de Hamilton-Jacobi du premier ordre, C. R. Acad. Sci. Paris Sér. I Math. 292 (1981), no. 3, 183 – 186 (French, with English summary). · Zbl 0469.49023
[9] -, Two approximations of solutions of Hamilton-Jacobi equations (to appear).
[10] Avron Douglis, The continuous dependence of generalized solutions of non-linear partial differential equations upon initial data, Comm. Pure Appl. Math. 14 (1961), 267 – 284. · Zbl 0117.31102 · doi:10.1002/cpa.3160140307 · doi.org
[11] Lawrence C. Evans, On solving certain nonlinear partial differential equations by accretive operator methods, Israel J. Math. 36 (1980), no. 3-4, 225 – 247. · Zbl 0454.35038 · doi:10.1007/BF02762047 · doi.org
[12] Lawrence C. Evans, Application of nonlinear semigroup theory to certain partial differential equations, Nonlinear evolution equations (Proc. Sympos., Univ. Wisconsin, Madison, Wis., 1977) Publ. Math. Res. Center Univ. Wisconsin, vol. 40, Academic Press, New York-London, 1978, pp. 163 – 188.
[13] Wendell H. Fleming, The Cauchy problem for a nonlinear first order partial differential equation, J. Differential Equations 5 (1969), 515 – 530. · Zbl 0172.13901 · doi:10.1016/0022-0396(69)90091-6 · doi.org
[14] -, Nonlinear partial differential equations–probabilistic and game theoretic methods, Problems in Nonlinear Analysis, CIME, Ed. Cremonese, Roma, 1971. · Zbl 0225.35020
[15] Wendell H. Fleming, The Cauchy problem for degenerate parabolic equations, J. Math. Mech. 13 (1964), 987 – 1008. · Zbl 0192.19602
[16] Avner Friedman, The Cauchy problem for first order partial differential equations, Indiana Univ. Math. J. 23 (1974), 27 – 40. · Zbl 0243.35014 · doi:10.1512/iumj.1973.23.23004 · doi.org
[17] Eberhard Hopf, On the right weak solution of the Cauchy problem for a quasilinear equation of first order, J. Math. Mech. 19 (1969/1970), 483 – 487. · Zbl 0188.16102
[18] S. N. Kružkov, Generalized solution of the Hamilton-Jacobi equations of Eikonal type. I, Math. USSR-Sb. 27 (1975), 406-446.
[19] -, Generalized solutions of nonlinear first order equations and certain quasilinear parabolic equations, Vestnik Moscov. Univ. Ser. I Mat. Meh. 6 (1964), 67-74. (Russian)
[20] S. N. Kružkov, Generalized solutions of nonlinear equations of the first order with several variables. I, Mat. Sb. (N.S.) 70 (112) (1966), 394 – 415 (Russian).
[21] -, First order quasilinear equations with several space variables, Math. USSR-Sb. 10 (1970), 217-243. · Zbl 0215.16203
[22] Pierre-Louis Lions, Generalized solutions of Hamilton-Jacobi equations, Research Notes in Mathematics, vol. 69, Pitman (Advanced Publishing Program), Boston, Mass.-London, 1982. · Zbl 0497.35001
[23] P.-L. Lions, Control of diffusion processes in \?^\?, Comm. Pure Appl. Math. 34 (1981), no. 1, 121 – 147. · Zbl 0441.49020 · doi:10.1002/cpa.3160340106 · doi.org
[24] O. A. Oleĭnik, Discontinuous solutions of non-linear differential equations, Amer. Math. Soc. Transl. (2) 26 (1963), 95 – 172. · Zbl 0131.31803
[25] M. B. Tamburro, The evolution operator approach to the Hamilton-Jacobi equations, Israel J. Math. · Zbl 0357.35017
[26] A. I. Vol\(^{\prime}\)pert, Spaces \?\? and quasilinear equations, Mat. Sb. (N.S.) 73 (115) (1967), 255 – 302 (Russian).
[27] M. G. Crandall, L. C. Evans, and P.-L. Lions, Some properties of viscosity solutions of Hamilton-Jacobi equations, Trans. Amer. Math. Soc. 282 (1984), no. 2, 487 – 502. · Zbl 0543.35011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.